Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 105, NWS Midland/Odessa, TX

August 6, 2004Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 6, 2004, 11:15 PM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 11:15 PM CDT (04:15 UTC)
Expired
Aug 7, 2004, 2:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 134 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 070416
FFWMAF
TXC415-070715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1115 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SCURRY COUNTY IN WEST TEXAS

* UNTIL 215 AM CDT

* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM NEAR DERMOTT...OR ABOUT 9 MILES
  NORTH OF SNYDER. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10083 3252 10085 3252 10117 3295 10116
      3294 10100 3296 10098 3295 10066 3253 10067

$$
1 follow-up statement
000 
WGUS74 KMAF 070504
FFSMAF
TXC415-070715-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1204 AM CDT SAT AUG 7 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 AM CDT FOR SCURRY
COUNTY...

AT 1135 PM CDT...THE SCURRY COUNTY SHERIFFS OFFICE REPORTED SOME 
CITY STREETS IN SNYDER WERE CLOSED AND BARRICADED DUE TO HIGH WATER. 

MOTORISTS SHOULD STRICTLY OBSERVE ROAD BARRICADES

ALTHOUGH THE HEAVIEST RAINFALL IS BEGINNING TO MOVE SOUTH OF 
SNYDER...MODERATE RAIN WILL CONTINUE TO FALL THROUGH AT LEAST 100 AM 
CDT. FLASH FLOODING WILL ALSO BE POSSIBLE IN RURAL AREAS OF THE 
COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

LAT...LON 3253 10083 3252 10085 3252 10117 3295 10116
      3294 10100 3296 10098 3295 10066 3253 10067

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 8:10 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 6, 8:10 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT FRI AUG  6 2004

.UPDATE...
WATCHING THE EVOLUTION OF A MCS OVER THE TEXAS SOUTH PLAINS.
MEANWHILE...EARLIER CONVECTION TO THE EAST HAS LAID AN OUTFLOW
BOUNDARY THAT EXTENDS ROUGHLY FROM BETWEEN SEMINOLE AND LAMESA
THROUGH MIDLAND TO FAR EASTERN TERRELL COUNTY.  HARD TO SAY RIGHT
NOW HOW THE INTERACTION OF THE MCS TO THE NORTH AND THE POTENTIALLY
COOLER AIR EAST OF THE BOUNDARY WILL PLAY OUT...BUT WE FEEL FAIRLY
CONFIDENT THAT THE MCS WILL CONTINUE TO PROPAGATE SOUTH
SOUTHEASTWARD AND SHOULD ENTER NORTHEASTERN ZONES WITHIN THE NEXT
FEW HOURS.  HAVE RECONFIGURED POP...SKY...WX...QPF...AND WIND GRIDS
TO ACCOUNT FOR THIS SCENARIO.  UPDATED PRODUCTS FORTHCOMING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/70
Hazardous weather outlook, Aug 6, 1:00 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CDT FRI AUG 6 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-070800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
100 PM CDT (1200 PM MDT) FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED DEVELOP AND MOVE SOUTHEASTWARD
ACROSS THE AREA TONIGHT.  THE BEST CHANCES FOR THUNDERSTORMS ARE
ALONG AND NORTH OF A LINE FROM CARLSBAD TO LAMESA TO SNYDER.  HEAVY
RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 50 MPH ARE THE PRIMARY
HAZARDOUS WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 11:13 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1113 PM CDT FRI AUG 6 2004

TXZ047-048-052-053-070515-
BORDEN-HOWARD-MITCHELL-SCURRY-
1113 PM CDT FRI AUG 6 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS...

THUNDERSTORMS MOVING ACROSS THE NORTHEAST PERMIAN BASIN WILL LIKELY
PRODUCE WIND GUSTS TO 50 MPH. THE MOST LIKELY AREA TO RECEIVE STRONG
WINDS WILL BE IN THE VICINITY OF SNYDER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN
WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:54 PM CDTSevere Thunderstorm WarningMAFDawson81 min
Aug 6, 11:26 PM CDTSevere Thunderstorm WarningMAFBorden49 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.